Illinois, 2023

Flash Flood and Hail in Illinois, April 20, 2023

April 20, 2023 · NWS ILX · 25 events in 8 counties and zones

As a surface low pressure system tracked northwest of Illinois, semi-discrete thunderstorms developed ahead of a cold front. These storms produced scattered large hail, as well as damaging winds, across west-central and central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

As a surface low pressure system tracked northwest of Illinois, semi-discrete thunderstorms developed ahead of a cold front. These storms produced scattered large hail, as well as damaging winds, across west-central and central Illinois. Storms weakened by late evening as they moved into eastern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 20, 11:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 20, 11:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1247 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 240 AM CDT Thu Apr 20 2023

A frontal system will bring gusty winds and periods of showers
and thunderstorms to central Illinois today. A few storms may
pose a damaging hail and wind threat, mainly west of Interstate
57, with a tornado or two possible this afternoon. Otherwise,
thunderstorm activity will gradually fade this evening as the
cold front departs. A secondary cold front then swings through
Friday night, brining much colder temperatures and the potential
for widespread frost over the weekend. Dry and seasonable weather
is anticipated into the middle of next week.

&&

.UPDATE...
Issued at 1015 AM CDT Thu Apr 20 2023

Line of convection will continue to move through the CWA this
morning. Cells looked stronger than they do now so expecting a
continuing diminishing trend over the next several hours. CAMs,
once again, do not have a good handle on current situation.
Another round is still expected this afternoon into this evening.
Update has been sent, reflecting these changes.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 240 AM CDT Thu Apr 20 2023

Key Messages:

* Very warm and windy
* Potential for severe thunderstorms
* Elevated fire danger

.Warm and Windy...
An area of warm air advection (WAA) will expand eastward across
the region today as a surface low lifts into the Upper Midwest.
Afternoon highs will once again surge into the lower 80s for a
good portion of central Illinois, though mid 70s may be more
common west of the Illinois River Valley where convection
initializes earlier in the day and limits surface heating.
Otherwise, conditions remain breezy today as the pressure gradient
tightens and the boundary layer becomes well-mixed in the
presence of a strong EML. A Wind Advisory has been issued in areas
where synoptic gusts are most likely to exceed 45 mph for a brief
time this afternoon ahead of the anticipated convection.

.Severe Potential...
Much can go awry today given how many movable parts lie in place,
but generally am anticipating elevated convection to expand into
portions of NE MO, SE IA, and W IL late this morning. Various hi-
res guidance resolve this, which makes sense given numerous key
ingredients coming together including (1) enhanced outflow from
nocturnal upstream convection, (2) a 50+ kt LLJ, (3) a potent mid-
level shortwave embedded in mid- level flow, and (4) an EML. And
as the troposphere yells BINGO, its plausible for us to think that
a few of these storms may pose a hail threat this morning, mainly
in areas along and west of the Illinois River Valley where these
key synoptic and mesoscale features become most prominent.

Any convective debris from activity this morning should clear out
amicably given favorable 850-300mb layer flow, brief subsidence
working in behind the departing mid-level shortwave impulse, and
an expanding right exit region of the upper-level jet core.

Attention then quickly turns toward early afternoon (18-20z/1-3pm)
as convection initiates along and ahead of the cold front over
portions of central MO and western IL. By then, an increasingly
buoyant boundary layer, characterized by a ribbon of 60 degF
surface dewpoints and 1500-2000 J/kg of SBCAPE, will evolve
beneath a strong EML and steepening mid-level lapse rates (8+
degC/km). Deep layer shear will also begin to increase early this
afternoon (to about 40 kts) as 500-mb flow becomes less difluent
atop the surface cold front. This parameter space favors well-
organized updrafts, with the initial storm mode favoring
supercells capable of producing damaging hail and wind. And while
marginal SRH (100-150 m2/s2) somewhat limits the tornado
potential, there may be other sources of localized vorticity
lurking around the region, such as an outflow boundary, that could
enhance SRH and lead to a tornado or two.

Any discrete convective cells should quickly evolve into a line as
shear increases and becomes aligned parallel to the line of
forcing (cold front). This should occur as the line reaches I-55
later in the afternoon, by which time, the tornado and large hail
threat wanes. Still, plenty of low-level buoyancy and favorable
dCAPE values will support a damaging wind threat as the line moves
east toward the I-57 corridor by early evening.

.Elevated Fire Danger...
A dry and well mixed boundary layer will support RH values between
25-30% this afternoon across far SE Illinois. With sustained
winds between 15-20 kts and relatively dry fuels, there is a
concern for rapid fire spread in areas east of I-57 AND south of
I-70. While our forecast comes in just under Red Flag criteria, we
discourage burning activity today.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 240 AM CDT Thu Apr 20 2023

Periods of showers will linger into Friday for locations along and
east of I-57. This is largely due to the fact that the cold front
slows down and shears out with the upper-level forcing quickly
becoming displaced too far east. It's not until Friday evening
does the cold front exit the region as another shortwave pivots
around the upper low and drives a secondary cold front through
central Illinois. Drier and much colder weather filters in for the
remainder of the weekend as daily highs struggle to break 50 degF
and overnight lows crash into the low 30s. As surface winds
diminish Sunday night with the arrival of high pressure,
widespread frost is anticipated and will likely trigger a
regional headline.

Conditions then remain dry and seasonable into the middle of next
week amid a split upper-level flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Apr 20 2023

VFR conditions will prevail at all sites next 24hrs...even with
storms expected later this afternoon into this evening. Broken
cigs around 5kft will be common across all sites this afternoon,
but then when storms are on-site, cigs around 3.5kft can be
expected...with vis around 4sm as well. Conditions will likely be
less during the t-storms, but brief. Have given each site a 2hr
window when storms could be on station and also a VCTS to cover an
hr after the TEMPO group. Once storms pass, showers will continue
for an hour or two, followed by VCSH for the rest of the evening.
Cigs will rise into the mid levels around 10kft for the evening
and then broken cirrus expected during the overnight hours. This
high cirrus will likely continue into the morning hours tomorrow.
Winds will be southwest during the day for all sites, ahead of the
front. Then behind the front become westerly and then
northwesterly later tonight. Winds will be quite gusty, with gusts
of up to 35kts, today but then taper after the line of storms
and into this evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CDT this afternoon for ILZ038-042>046-
051>057-061-062-066.

&&

UPDATE...Auten
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...Auten
Hazardous weather outlook, Apr 20, 10:55 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1155 AM CDT Thu Apr 20 2023

ILZ027>031-036>038-040>044-047>054-061-211700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-
1155 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Southwest winds will gust 35-45 mph today. This could cause
difficult travel for high profile vehicles.

Thunderstorms are likely this afternoon. Some of the storms could be
severe, with damaging wind gusts and large hail the primary hazards.
A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 PM and 6 PM.

ILZ045-046-055>057-062-063-066>068-071>073-211700-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
1155 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Southwest winds will gust 35-45 mph today. This could cause
difficult travel for high profile vehicles. The gusty winds will
also allow outdoor fire to spread quickly, so burning is
discouraged.

Thunderstorms are likely late this afternoon and evening. Some of
the storms could be severe, with damaging wind gusts and hail the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are forecast on Friday. Severe weather is
not
expected.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and 9 PM.

Erwin

The radar

The Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Schuyler

When
April 20, 2:00 PM CST to 2:05 PM CST
Where
Schuyler County, 0.6 mi SSW of Brooklyn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.222, -90.774

Hail, Fulton

When
April 20, 2:40 PM CST to 2:45 PM CST
Where
Fulton County, 0.69 mi S of Seville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.470, -90.330

Hail, Schuyler

When
April 20, 2:44 PM CST to 2:49 PM CST
Where
Schuyler County, 2.72 mi ESE of Doddsville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.270, -90.600

Hail, Fulton

When
April 20, 2:55 PM CST to 3:00 PM CST
Where
Fulton County, 0.58 mi SSE of Cuba
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.493, -90.194

Hail, Fulton

When
April 20, 2:58 PM CST to 3:03 PM CST
Where
Fulton County, 2.96 mi SSE of Cuba
Measured
1.25 in hail
Reported by
Public
Coordinates
40.459, -90.186

Hail, Fulton

When
April 20, 3:10 PM CST to 3:15 PM CST
Where
Fulton County, 0.87 mi SW of Canton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.560, -90.040

Hail, Fulton

When
April 20, 3:30 PM CST to 3:35 PM CST
Where
Fulton County, 1.41 mi WNW of Lewistown
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.410, -90.173

Thunderstorm Wind, Fulton

When
April 20, 3:30 PM CST to 3:35 PM CST
Where
Fulton County, 0.69 mi S of Monterey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.520, -89.930

Small tree limbs broken.

Hail, Tazewell

When
April 20, 3:40 PM CST to 3:45 PM CST
Where
Tazewell County, 0.52 mi W of East Peoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.670, -89.580

Hail, Peoria

When
April 20, 3:43 PM CST to 3:48 PM CST
Where
Peoria County, 1.25 mi WSW of Peoria Hgts
Measured
1.75 in hail
Reported by
Public
Coordinates
40.720, -89.590

Hail, Peoria

When
April 20, 3:49 PM CST to 3:54 PM CST
Where
Peoria County, 0.69 mi S of Long Shr Park
Measured
1.75 in hail
Reported by
Public
Coordinates
40.740, -89.570

Hail, Woodford

When
April 20, 3:52 PM CST to 3:57 PM CST
Where
Woodford County, Germantown
Measured
2 in hail
Reported by
Public
Coordinates
40.770, -89.470

Hail, Mason

When
April 20, 3:58 PM CST to 4:03 PM CST
Where
Mason County, 3.49 mi N of Manito Waddell Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
40.530, -89.790

Hail, Woodford

When
April 20, 3:59 PM CST to 4:04 PM CST
Where
Woodford County, 0.87 mi SW of Germantown Hills
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -89.490

Hail, Woodford

When
April 20, 4:03 PM CST to 4:08 PM CST
Where
Woodford County, 0.87 mi NE of Metamora
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.790, -89.340

Hail, Tazewell

When
April 20, 4:06 PM CST to 4:11 PM CST
Where
Tazewell County, 1.25 mi ENE of Pekin Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -89.350

Hail, Woodford

When
April 20, 4:06 PM CST to 4:11 PM CST
Where
Woodford County, 1.73 mi NW of Metamora
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -89.370

Thunderstorm Wind, Tazewell

When
April 20, 4:06 PM CST to 4:11 PM CST
Where
Tazewell County, 0.52 mi W of Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.570, -89.640

Large tree blown down.

Thunderstorm Wind, Tazewell

When
April 20, 4:06 PM CST to 4:11 PM CST
Where
Tazewell County, 0.52 mi W of Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.570, -89.640

Tree blown down onto house.

Hail, Tazewell

When
April 20, 4:07 PM CST to 4:12 PM CST
Where
Tazewell County, 1.73 mi NW of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.720, -89.420

Hail, Woodford

When
April 20, 4:07 PM CST to 4:12 PM CST
Where
Woodford County, 0.87 mi NW of Metamora
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.790, -89.360

Flash Flood, Peoria

When
April 20, 4:15 PM CST to 4:20 PM CST
Where
Peoria County, 0.47 mi SSE of Mossville to 0.61 mi ENE of Mossville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.814, -89.566

Roadways flooded in Mossville, including Illinois Routes 6 and 29.

Hail, Sangamon

When
April 20, 4:15 PM CST to 4:20 PM CST
Where
Sangamon County, 0.87 mi NW of Sherman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -89.610

Hail, Christian

When
April 20, 6:34 PM CST to 6:39 PM CST
Where
Christian County, 1.48 mi NNW of Pana
Measured
1 in hail
Reported by
Public
Coordinates
39.400, -89.090

Hail, Christian

When
April 20, 6:37 PM CST to 6:42 PM CST
Where
Christian County, 0.69 mi N of Pana
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -89.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086552, 1086553, 1086554, 1086555, 1086556, 1086557, 1086558, 1087172, 1087173, 1087174, 1087175, 1087176, 1087178, 1087179, 1087180, 1087181, 1087182, 1087183, 1087190, 1087184, 1087185, 1087186, 1087187, 1087188, 1087189.